Alert archive / Utah / Red Flag Warnings in 2018
Red Flag Warning 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at May 29, 2018, 2:32 PM MDT for 8 counties in Utah. It took effect at May 30, 2018, 12:00 PM MDT. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2018, 2:32 PM MDT (20:32 UTC)
- In effect from
- May 30, 2018, 12:00 PM MDT
- Expired
- May 31, 2018, 10:00 PM MDT
- In force
- 34 hr
- Issued by
- NWS Salt Lake City, UT
Counties Carbon County, UT, Duchesne County, UT, Emery County, UT, Garfield County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 175 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2280 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
822 WWUS85 KSLC 292032 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 232 PM MDT Tue May 29 2018 UTZ497-498-301300- /O.NEW.KSLC.FW.W.0001.180530T1800Z-180601T0400Z/ Mojave Desert-Grand Staircase- 232 PM MDT Tue May 29 2018 ...RED FLAG WARNING IN EFFECT FROM NOON WEDNESDAY TO 10 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 497 AND 498... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon Wednesday to 10 PM MDT Thursday. * AFFECTED AREA...Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 Grand Staircase. * WINDS...Southerly gusts up to 35 mph Wednesday afternoon and evening, with gusts up to 45 mph Thursday afternoon and evening. * RELATIVE HUMIDITY...5-10%. * IMPACTS...The combination of very warm temperatures, very dry conditions and gusty winds, will support conditions conducive to the rapid spreading of fires that develop. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ 10 For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
7 follow-up statements
834 WWUS85 KSLC 300405 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 1005 PM MDT Tue May 29 2018 UTZ497-498-301300- /O.CON.KSLC.FW.W.0001.180530T1800Z-180601T0400Z/ Mojave Desert-Grand Staircase- 1005 PM MDT Tue May 29 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON WEDNESDAY TO 10 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 497 AND 498... * AFFECTED AREA...Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 Grand Staircase. * WINDS...Southerly gusts up to 35 mph Wednesday afternoon and evening, with gusts up to 45 mph Thursday afternoon and evening. * RELATIVE HUMIDITY...5-10%. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
478 WWUS85 KSLC 301009 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 409 AM MDT Wed May 30 2018 UTZ497-498-310100- /O.CON.KSLC.FW.W.0001.180530T1800Z-180601T0400Z/ Mojave Desert-Grand Staircase- 409 AM MDT Wed May 30 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 497 AND 498... * AFFECTED AREA...Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 Grand Staircase. * WINDS...Southerly gusts up to 30 mph this afternoon and evening, with gusts up to 40 mph Thursday afternoon and evening. * RELATIVE HUMIDITY...5-10%, with the lowest readings on Thursday. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
869 WWUS85 KSLC 301722 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 1122 AM MDT Wed May 30 2018 UTZ482-484-489-310600- /O.EXB.KSLC.FW.W.0001.180531T1800Z-180601T0400Z/ Western Uintah Basin-Tavaputs Plateau-San Rafael Swell- 1122 AM MDT Wed May 30 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 482... 484 AND 489... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 10 PM MDT Thursday. * AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin... Fire Weather Zone 484 Tavaputs Plateau and Fire Weather Zone 489 San Rafael Swell. * WINDS...Southerly winds with gusts up to 40 mph Thursday afternoon and evening. * RELATIVE HUMIDITY...5-10%. ] * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ497-498-310600- /O.CON.KSLC.FW.W.0001.180530T1800Z-180601T0400Z/ Mojave Desert-Grand Staircase- 1122 AM MDT Wed May 30 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 497 AND 498... * AFFECTED AREA...Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 Grand Staircase. * WINDS...Southerly gusts up to 30 mph this afternoon and evening, with gusts up to 40 mph Thursday afternoon and evening. * RELATIVE HUMIDITY...5-10%, with the lowest readings on Thursday. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
329 WWUS85 KSLC 301725 CCA RFWSLC URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Salt Lake City UT 1125 AM MDT Wed May 30 2018 UTZ482-484-489-310600- /O.COR.KSLC.FW.W.0001.180531T1800Z-180601T0400Z/ Western Uintah Basin-Tavaputs Plateau-San Rafael Swell- 1125 AM MDT Wed May 30 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 482... 484 AND 489... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 10 PM MDT Thursday. * AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin... Fire Weather Zone 484 Tavaputs Plateau and Fire Weather Zone 489 San Rafael Swell. * WINDS...Southerly winds with gusts up to 40 mph Thursday afternoon and evening. * RELATIVE HUMIDITY...5-10%. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ497-498-310600- /O.CON.KSLC.FW.W.0001.180530T1800Z-180601T0400Z/ Mojave Desert-Grand Staircase- 1125 AM MDT Wed May 30 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 497 AND 498... * AFFECTED AREA...Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 Grand Staircase. * WINDS...Southerly gusts up to 30 mph this afternoon and evening, with gusts up to 40 mph Thursday afternoon and evening. * RELATIVE HUMIDITY...5-10%, with the lowest readings on Thursday. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
234 WWUS85 KSLC 310539 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 1139 PM MDT Wed May 30 2018 UTZ497-498-311400- /O.CON.KSLC.FW.W.0001.000000T0000Z-180601T0400Z/ Mojave Desert-Grand Staircase- 1139 PM MDT Wed May 30 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 497 AND 498... * AFFECTED AREA...Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 Grand Staircase. * WINDS...Southerly gusts up to 40 mph Thursday afternoon and evening. * RELATIVE HUMIDITY...5-10%, with the lowest readings on Thursday. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ482-484-489-311400- /O.CON.KSLC.FW.W.0001.180531T1800Z-180601T0400Z/ Western Uintah Basin-Tavaputs Plateau-San Rafael Swell- 1139 PM MDT Wed May 30 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 10 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 482...484 AND 489... * AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin... Fire Weather Zone 484 Tavaputs Plateau and Fire Weather Zone 489 San Rafael Swell. * WINDS...Southerly winds with gusts up to 40 mph Thursday afternoon and evening. * RELATIVE HUMIDITY...5-10%. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
257 WWUS85 KSLC 310938 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 338 AM MDT Thu May 31 2018 UTZ497-498-010000- /O.CON.KSLC.FW.W.0001.000000T0000Z-180601T0400Z/ Mojave Desert-Grand Staircase- 338 AM MDT Thu May 31 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 497 AND 498... * AFFECTED AREA...Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 Grand Staircase. * WINDS...Southerly gusts up to 40 mph this afternoon and evening. * RELATIVE HUMIDITY...5-10% * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ482-484-489-010000- /O.CON.KSLC.FW.W.0001.180531T1800Z-180601T0400Z/ Western Uintah Basin-Tavaputs Plateau-San Rafael Swell- 338 AM MDT Thu May 31 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 482...484 AND 489... * AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin... Fire Weather Zone 484 Tavaputs Plateau and Fire Weather Zone 489 San Rafael Swell. * WINDS...Southerly winds with gusts up to 40 mph this afternoon and evening. * RELATIVE HUMIDITY...5-10%. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
319 WWUS85 KSLC 312028 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 228 PM MDT Thu May 31 2018 UTZ482-484-489-497-498-010400- /O.CON.KSLC.FW.W.0001.000000T0000Z-180601T0400Z/ Western Uintah Basin-Tavaputs Plateau-San Rafael Swell- Mojave Desert-Grand Staircase- 228 PM MDT Thu May 31 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 482...484...489...497 AND 498... * AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin... Fire Weather Zone 484 Tavaputs Plateau...Fire Weather Zone 489 San Rafael Swell...Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 Grand Staircase. * WINDS...Southerly winds with gusts up to 40 mph this afternoon and evening. * RELATIVE HUMIDITY...5-10%. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at May 29, 9:40 AM MDT, 4 hours 52 minutes earlier.
Area forecast discussion, May 29, 9:40 AM MDT, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 940 AM MDT Tue May 29 2018 .SYNOPSIS...A last weak weather disturbance will move south across northern Utah today. High pressure will follow midweek, bringing significantly warmer temperatures to the area. The next Pacific trough will move across the Great Basin late in the week. && .DISCUSSION... Antecedent Conditions... Extreme Drought is occurring from Provo south to Cedar City and to the southeast. Severe Drought is occurring surrounding the Extreme Drought, in areas south of Ogden and Duchesne to the Arizona border. Drought conditions scale down to Abnormally Dry along the Idaho and Wyoming border. Big Picture... During the past 5 days, the pattern across the Pacific has amplified. Water Vapor Satellite shows a closed low opening into a trough along the Rockies, with ridging building in from the west. 400-250 MDCARS wind observations show an 80-100kt westerly subtropical jet from Arizona into west Texas. Local Observations and Trends... 12Z KSLC RAOB shows warming aloft has evolved to a subsidence inversion of around 3C near 540mb. Lapse rates remain relatively weak. Northwesterly flow has picked up in the column. Precipitable Water values range from 0.25"-0.50" mountains to 0.65"-0.95" most western valleys. This represents an increase of 0.15"-0.30" in northern Utah, and a decrease of 0.10" southwest Utah during the past 24 hours. A 1013mb surface anticyclone is located in northern Utah. 24 hour trends: Generally 5-10F warmer western Utah, 5-10F cooler northeast Utah. Dewpoint Depressions have generally risen (dried) 5-15F western Utah, decreased (moistened) 5-10F east of I-15. Forecast... Going forecast in good shape with only a few tweaks. Weak isolated showers along and east of the Wasatch front this morning due to the a trailing wave dropping into the aforementioned trough to our east. Ridging is already building in as evident from the subsidence inversion. 700-500mb lapse rates look relatively weak today, similar to yesterday. Despite this, with diurnal heating and remnant moisture, afternoon instability becomes moderately strong again, but mainly only across northeast Utah and southwest Wyoming. Due to stratus across much of the north, and weak subsidence behind the shortwave, afternoon convection will struggle to develop early afternoon, with the window for best convection mid to late afternoon most areas. Continue to like the high resolution model depiction that most convection will be east of the Wasatch Front, but cant rule out a shower or thunderstorm along the Wasatch Front. Much of western and southern Utah will be dry. Storm motion will be out of the west-northwest at 10-20kts. Most will notice the warmer temperatures and drier airmass later this afternoon. && .PREVIOUS DISCUSSION... A last weak shortwave rotating south on the back side of the upper low moving into the northern Plains will bring some loosely organized shower activity to northern Utah/southwest Wyoming this morning. Residual moisture (PWAT values 0.50"-0.75"0 along with decent differential heating will spawn some terrain-based convection across mainly northern/central Utah this afternoon/early evening. High pressure aloft will build into Utah by tonight, then shift east of the state Wednesday. An increasingly warm southwest flow aloft on the west side of the ridge axis will bring substantially warmer/drier conditions to the area Wednesday/Thursday. The next Pacific trough, unlike recent systems, will likely remain as a progressive open trough as it moves east across the area Thursday night through early Friday. Ahead of this trough the associated surface cold front will reach northwest Utah late Thursday, then press southeast across all but extreme southeast Utah Friday. This front along with increasingly strong southwest winds aloft should create rather strong southerly surface winds across the entire forecast area Thursday, These winds will remain elevated ahead of the front across southern and eastern Utah on Friday. Convection along the frontal boundary will struggle to develop Thursday afternoon as the upper trough lags back over western Nevada and the pre-frontal air mass remains quite dry. The first chance for convection will likely come Thursday evening as the upper trough reaches the Utah/Nevada border and the low-level baroclinic zone remains intact. This low-level feature will weaken as it moves east, with the result a likely decrease in areal coverage and intensity of any remaining convection. Will likely see one final burst of convective precip with the trough axis across the far north near the best thermal and moisture support early Friday. Dynamic subsidence and very dry air trailing the trough should end even terrain-based convection by mid to late afternoon Friday. A broad ridge is expected to build across the southwest portion of the United States this weekend into early next week. The GFS and EC are in general agreement with this scenario. Model guidance on max temperature forecasts from Saturday through Tuesday seems to be too slow with the warming trend. Have boosted temperatures to about 6-12 degrees above normal from Saturday through Monday across the entire CWA. Not looking at any precipitation during this period as the storm track will recede northward across Idaho and the Pac NW. There is a slight chance of build ups occurring over the higher terrain Monday and Tuesday but confidence low at this time. By Tuesday, the EC brings a trough into the Pac NW and northern Great Basin, while the GFS dampens this feature out. Either way this system looks to be dry, but the EC solution would have temperatures across the northern half of the CWA trending back towards normal while little change expected with the GFS. && .AVIATION... Southeast winds will prevail at the SLC terminal through 19-20Z before shifting to the northwest by 21z. Overnight the winds will shift back to the southeast. Ceilings will remain around 6500 ft with a 30 percent chance of going below 6000 ft through 20z. VFR conditions will prevail through the TAF period with clearing occurring overnight. && .FIRE WEATHER... ERC values at RAWS sites are trending lower areawide, and range from the 80th to 89th percentile southeast valleys, 50th to 79th percentile southwest Utah and eastern valleys, and below the 50th percentile further north and west. A warming and drying trend is forecast through Thursday. Lightning holdovers are a concern for new wildfire starts. Wednesday and especially Thursday gusty southerly winds develop across the state ahead of the next cold front which crosses the state Thursday night and Friday. Isolated to scattered showers and thunderstorms may occur across the north Friday, with a short lived cooling and moistening trend. Critical Fire weather conditions are possible Wednesday across western Utah and Thursday across much of the state. The chance of showers and scattered thunderstorms thin each day through Thursday. The chance of wetting rain averages out to be 5-15% northern valleys and 15-35% northern mountains today. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && PUBLIC...10/Conger/Struthwolf AVIATION...Bonnette FIRE WEATHER...10 For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Nearby
Red Flag Warnings in Utah, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.